Prescription drug errors: What you should know

Our son was hospitalized for recurrent pneumonia eight times before a specialist was called in and diagnosed him with chronic bronchular asthma. He was then put on many medications ranging from steriods, to neb treatments, to inhalers - etc. He got very sick with a fever of 106.9, lethargic, loose stool, vomiting, dehydration. He was admitted and blood work done due to his white cell count being 68,000. They requested that our 6 month old be hospitalized also for quarantine and to be on the waiting list for a bone marrow transplant.

While in quarantine, the boys immune function began to improve. During a routine visit with our pulmonologist. We discovered that their prescriptions seemed to be either misfilled, mislabeled or just not theirs. The pharmacy not only put the wrong sticker on the wrong bottle - but had not put the correct dosing on either.

Please - alert parents to the fact that though they are buying medication to help aid their children - to know what the instructions are from the doctor - write them down, check the prescription - if it is a generic - ask the dr what it should look like.

Question: What could be some of the long term effects of this steriod overdose on my children? What should we look for? We already know about the growth problems, our two-and-a-half year old is suffering from extreme failure to thrive. Any information you could provide or any information you could warn the parents about would be greatly appreciated.

Question:
ABOUT THE EXPERT

Robert Steele

Robert W. Steele, MD, is a board certified pediatrician at St. John's Regional Health Center in Springfield, MO. He graduated from medical... Read more

Concerns of drug errors have become a hot topic in the medical community as well as in the lay press. This is particularly true for those who are hospitalized. It is estimated that drug errors cost $2 billion each year, and the results of these errors on patients range from no effect to death. So, there is currently a large educational campaign going on in the Nursing, Pharmacy, and Physician areas to help curb this problem. But what can parents do to help their children who are taking medications?

First of all, the FDA recently (January '97) issued a requirement that all patients be given a handout of useful, easy-to-read material about the prescription drug they are purchasing. This handout includes why the drug is being prescribed, reasons the drug should NOT be taken, common side effects and what to do if they occur, and what the medicine is supposed to look like. Therefore, the first bit of advice I would give is to read the included material thoroughly.

Other helpful hints:

  1. First and foremost is not to be afraid to ask questions. Some people feel intimidated to ask questions of their child's doctor or pharmacist in fear of asking a "dumb" question. There are no dumb questions.
  2. Ask your doctor specifically what medication is being prescribed to your child. If you can't remember it well, ask her to write it down for you. There are over 8,000 prescription drug products available with new ones showing up on the market on almost a daily basis. Many of these medications look-alike and/or sound-alike. Pharmacists have a list of these sound alike drugs, but it may be helpful if you have the name and amount of drug written down somewhere other than the prescription so you can check the label for accuracy.
  3. Read the prescription your doctor has given you. If it is not legible to you, confirm with the pharmacist that he knows exactly what is being prescribed.
  4. Even if the prescription drug is given in teaspoons, it is best to use a measuring device rather than a common kitchen teaspoon.
  5. If your doctor gives you a device to help you give the medication (e.g. measuring syringe or spoon), be certain of exactly how to measure out the medication.
  6. Be sure and make your doctor AND pharmacist aware of any allergies your child has.
  7. Tell your doctor AND pharmacist about any other medications (including over-the-counter) your child is taking or has taken in the last 72 hours.
  8. When you receive the medication, ask the pharmacist if the amount prescribed looks correct. They have references that may be used to double check usual doses based upon the weight of the child. If there is any question, they will call the doctor for confirmation.
  9. Ask your doctor or pharmacist about the different names for the same drug. Almost every medication has both a generic and brand name. Many have several brand names. Therefore, you may get a prescription with a name on the label that is different from what the doctor told you it would be. Confirm with the pharmacist that the medication you received is the one you were expecting.
  10. And finally, read the label of the prescription. Make the pharmacist aware of any inaccuracies concerning the name of your child or the name of the drug.

I'm am sorry to hear of your sons' misfortune. However, I am glad to see you bring up such an important issue. Your advice to parents is right on target. There are a number of steps already in place to help catch drug errors, however, with the millions of prescriptions written each year (all written by fallible human beings), mistakes will always occur. Hopefully, with a team approach including the doctor, pharmacist, AND parent, these errors will be kept to a minimum.

Your sons' course sounds quite complicated, and I do not think I can give you adequate advice concerning their particular prognosis concerning the steroid use. However, as a general rule, the side effects of steroids are limited to the time in which they are being administered. Once they are safely discontinued, which can sometimes take many weeks, their effects are not long lasting. However, the body's recovery from the effects while on the medication may take some time. In other words, the growth suppression from steroids may take quite some time for catch-up, and ultimately, the growth may not reach full potential if the suppression was severe. Bone density decreases with steroid use, but this usually returns to normal with time. The increase in fat composition of the body due to steroids also generally returns to normal with time and adequate diet.

Answer:
Need Advice?
Get answers from iVillage experts and other moms just like you!
ASK YOUR QUESTION
Question Details
Subject
  1. Pick a subject:
Connect with 1,039,394 members just like you
Share your knowledge, ask questions.